Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Bismarck, ND

July 24, 2000McLean County, Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2000, 3:23 AM CDT for McLean County, Sheridan County, North Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 24, 2000, 3:23 AM CDT (08:23 UTC)
Expired
Jul 24, 2000, 4:30 AM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McLean County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 77 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:30 AM CDTHail 0.75Turtle Lake, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS53 KBIS 240823
SVRBIS
NDC055-083-240930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
323 AM CDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 430 AM CDT

* AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLEHARBOR...OR ABOUT 47 MILES SOUTH OF
  MINOT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURTLE LAKE AT 335 AM CDT
  MERCER AT 355 AM CDT
  MCCLUSKY AT 415 AM CDT
  DENHOFF AT 430 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4777 10118 4732 10131 4724 10081 4733 10075
          4733 10031 4746 10019

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:05 AM CDT, 18 minutes earlier.

Area forecast discussion, Jul 24, 3:05 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 AM CDT MON JUL 24 2000

THUNDERSTORMS CONTINUE TO BE THE MAIN FORECAST PROBLEM. PREFRONTAL STORMS
IN THE NORTH CENTRAL HAVE MOVED INTO A STRONGER CAP REGION AND HAVE
DIMINISHED TO A FEW SHOWERS. OTHER STORMS CLOSER TO THE FRONT IN SOUTHWEST
ND ARE SPREADING NORTH AND CONTINUING EASTWARD. THESE STORMS COULD
BECOME RATHER STORMS BEFORE THEY OUTRUN INSTABILITY AND BECOME SHOWERS IN
THE BIS AREA AFTER SUNRISE.

THE FRONT WILL CONTINUE TO DELINEATE THUNDERSTORMS AS IT MOVES EAST
ACROSS ND TODAY. THE NGM APPEARS TO MOVE THIS FEATURE TOO FAST AFTER THIS
EVENING. THE AVM AND ETA ARE SIMILAR WITH ONLY MINOR DIFFERENCES IN
SPEED OF MOVEMENT. THE FRONT SHOULD BE APPROACHING THE JAMESTOWN
AREA WITH REDEVELOPING THUNDERSTORMS DURING MAX HEATING THIS
AFTERNOON. THE ETA COMPUTED LIFTED INDEX IS AROUND -8 AT THAT TIME.
WOULD EXPECT A CHANCE OF SEVERE STORMS WITH THESE CONDITIONS.

.BIS...NONE
LM

In the hours before

Special weather statement, Jul 24, 12:50 AM CDT, 2 hours 33 minutes before
NDZ001-002-009-010-017-018-031-032-240605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1250 AM CDT MON JUL 24 2000

THE SEVERE THUNDERSTORM WATCH FOR BURKE...WILLIAMS...DIVIDE...
MCKENZIE...MOUNTRAIL...BILLINGS...DUNN AND GOLDEN VALLEY
COUNTIES HAS BEEN CANCELLED. THE STORMS HAVE WEAKENED AND ARE
NO LONGER SEVERE.

LM

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.